Case Presentation: A 72 year old man with stage 4 metastatic prostate cancer, on Abiraterone acetate and prednisone status post bilateral orchiectomy presented with severe hypocalcemia at 5.2mg/dL. Patient denied muscle twitching or cramping, nausea, vomiting, confusion, or gait instability. EKG showed QTc prolongation at 0.507seconds. Physical exam was negative for Chvostek and Trousseau’s sign. CT scan showed osteoblastic lesions in the iliac bones, vertebrae and sacrum. Patient was given 1 dose of denosumab six months ago for bony metastasis. Since then he has had recurrent hypocalcemia requiring hospitalization and IV repletion. Serum 25-Hydroxy Vitamin D and 1,25-Hydroxy Vitamin D, magnesium, phosphate and albumin were within normal limits. Parathyroid hormone was appropriately elevated in response to low calcium levels. Patient was also noted to have worsening renal function over the last 6 months, with creatinine gradually increasing from 3.8 to 7.8mg/dL. He was transitioned to oral calcium carbonate 3750mg 3 times a day and calcitriol 2mcg daily with normalization of calcium levels and EKG changes.
Discussion: Denosumab has been shown to be superior to IV bisphosphonates in preventing skeletal related events in bony metastasis such as pathologic fractures and spinal cord compression. It is a monoclonal antibody against nuclear factor-kappa b ligand (RANKL), an activator of osteoclasts. Inhibiting osteoclasts and bone resorption is associated with risk of hypocalcemia. Therefore, patients on denosumab are prescribed calcium and vitamin D supplementation to ensure adequate storage of calcium. Patients with pre-existing risk factors for hypocalcemia are at greater danger. This includes osteoblastic metastasis, chronic kidney disease, low baseline serum calcium concentrations and steroid use. Prostate cancer and small cell lung cancer are associated with greatest incidence of hypocalcemia.
Our patient had significant osteoblastic disease signifying deposition of serum calcium in bone. He was on prednisone to counteract the steroid lowering effects of Abiraterone. Glucocorticoids are known to lower serum calcium by decreasing intestinal absorption and increasing urinary excretion. He also had worsening renal function as noted by rise in creatinine. This results in low levels of active Vitamin D and hence intestinal absorption of calcium. Despite these predisposing factors, our patient had normal levels of Vitamin D and adequate serum calcium prior to therapy. Therefore, denosumab induced severe grade 4 hypocalcemia (Ca < 6mg/dL) only seen in dialysis patients in case reports.
Conclusions: It is important to evaluate risk factors of hypocalcemia in patients with bony metastasis such as osteoblastic disease, renal function, steroid use and baseline calcium levels before instituting denosumab therapy. Aggressive monitoring and repletion before and after denosumab therapy is crucial to prevention of severe hypocalcemia.
To cite this abstract:Ahsan L, Sanguinetti S, Hazzan A, Karim IS. Got Milk? A Case of Denosumab Induced Severe Hypocalcemia. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 408. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/got-milk-a-case-of-denosumab-induced-severe-hypocalcemia/. Accessed September 22, 2019.